Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 320, NWS Nashville, TN

December 16, 2000Coffee County, Franklin County, Grundy County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Dec 16, 2000, 4:38 PM CST for Coffee County, Franklin County, Grundy County, Tennessee. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 16, 2000, 4:38 PM CST (22:38 UTC)
Expired
Dec 16, 2000, 5:15 PM CST
In force
37 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Coffee County, TN, Franklin County, TN, Grundy County, TN

The radar

The Northeast Alabama radar (KHTX), 47 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 16, 5:00 PM CSTHail 0.75Cowan, TNEMA reported dime size hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 16, 1:00 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.6 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2000-12-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2000-12-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 445 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
603 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
445 m²/s²
0-3 km storm-relative helicity
500 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 162239
SVRBNA
TNC031-051-061-162315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
438 PM CST SAT DEC 16 2000

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COFFEE COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF MANCHESTER
  NORTHERN FRANKLIN COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF WINCHESTER
  SOUTHWESTERN GRUNDY COUNTY IN TENNESSEE

* UNTIL 515 PM CST

* AT 438 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM JUST NORTH OF WINCHESTER...MOVING EAST AT    
  45 TO 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JUST SOUTH% OF COALMONT AT 515 PM CST

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CST 
SATURDAY EVENING FOR TENNESSEE. 
$$
JBW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 16, 2:30 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Dec 16, 2:30 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
230 PM CST SAT DEC 16 2000

ITS A BUSY OLE WEATHER DAY IN MIDDLE TN.

DEALING WITH HEAVY RAIN...FLASH FLOODING AND THUNDERSTORMS TODAY...AND
EXPECTING SNOW TO MOVE IN TONIGHT.

WILL GO WITH A SNOW ADVISORY FOR TONIGHT AND SUNDAY FOR MIDDLE
TN...WITH ACCUMULATION EXPECTATIONS OF 1 TO 2 INCHES OF FLUFFY WET
SNOW TONIGHT AND PERHAPS ANOTHER INCH ON SUNDAY. DECENT 200MB
WARMING IS SOMEWHAT ECLIPSED BY CAA AT 700MB, BUT SHOULD BE ENOUGH
TO ALLOW FOR AN INCH OR SO. THE MAIN THREAT FOR SNOW WILL BE BETWEEN
MIDNIGHT AND NOON SUNDAY...WITH MUCH COLDER AIR SWINGING IN DURING
THE DAY TOMORROW. TEMPS WILL LIKELY FALL THROUGH THE 20S ON SUNDAY
AND BE ACCOMPANIED BY WIND CHILLS BETWEEN -5 AND 0 DEGREES.

BLV INVERSION ALOFT WILL HELP TRAP LOW CLOUDS IN OUR AREA SUNDAY
AFTERNOON THROUGH SUNDAY NIGHT. IN ADDITION...LOW LVL COLD POOL IS
WELL-ENTRENCHED OVER OUR FA THROUGH 00Z MON WITH ONLY MINOR
WAA KICKING IN SUNDAY NIGHT. SO...WILL IGNORE MOSS MOSTLY CLEAR
SOLUTION FOR THAT TIME PERIOD. (PLUS THE FACT...MOS DID A REALLY
LOUSY JOB WITH A SIMILAR CLOUD SCENARIO JUST THE OTHER DAY.)

TIMING OF NEXT SEVERAL SHORTWAVES AND ASSOCIATED MOISTURE RETURN IS
STILL SOMEWHAT SUSPECT. ETA BRINGS FIRST NEW SHOT OF MOISTURE AND
CHC FOR SNOW SHOWERS IN AS SOON AS NOON MONDAY, WITH A NICE BAND OF
HIGH MEAN RH IN THE 1000-700MB LYR ACROSS THE WRN 1/2 OF OUR FA BY
THAT TIME. MEANWHILE, A MODERATE TO STRONG 50H VORT AXIS SWEEPS
IN FROM THE OHIO RIVER VALLEY. CONSIDERING THE FAST UPPER FLOW
WE ARE IN, WOULD NOT BE SURPRISED TO SEE THE FASTER ETA VERIFY
THE BEST. SO, WILL PROBABLY JUST THROW IN AN UNTIMED SLIGHT CHC
FOR SNOW SHOWERS FOR OUR FA ON MONDAY.

ANOTHER SHORTWAVE CLIPS IN RIGHT BEHIND THE OTHER ONE ON TUESDAY
AND KEEPS THE CHC FOR SNOW SHOWERS IN OUR FCST. THUS, IT LOOKS
LIKE A COLD PD OVER THE NEXT 3 DAYS, WITH AT LEAST A SMALL CHC
FOR SNOW SHOWERS ALMOST EVERY PERIOD.

THANKS...SDF AND PAH FOR THE FCST COORDINATION. ENJOY THE SNOW

BNA JE 024/024/020/032 025 1985-
CSV JE 024/024/017/029 023 1986-

.BNA...NONE.

In the hours before

Local storm report, Dec 16, 1:38 PM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
138 PM CST SAT DEC 16 2000

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 PM    LAWRENCEBURG              TN   FLOOD
12/16/00   LAWRENCE                       SHERIFFS OFFICE REPORTED
                                          NUMEROUS ROADS FLOODED DUE
                                          TO HEAVY RAINFALL.

0100 PM    LEWISBURG                 TN   FLOOD
12/16/00   MARSHALL                       SPOTTER REPORTED SEVERAL
                                          ROADS FLOODED IN LEWISBURG.

0108 PM    16 SW FAYETTEVILLE        TN   WIND DAMAGE
12/16/00   LINCOLN                        COUNTY EMA REPORTED
                                          NUMEROUS ROOFS BLOWN OFF
                                          HOUSES AT CASH POINT.

1255 PM    FRANKLIN                  TN   FLOOD
12/16/00   WILLIAMSON                     SPOTTER REPORTED FLOODING
                                          OF ROADS AND YARDS IN
                                          SOUTHEAST PART OF COUNTFY.

HS
Local storm report, Dec 16, 2:34 PM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
234 PM CST SAT DEC 16 2000

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1250 PM    MURFREESBORO              TN   FLOOD
12/16/00   RUTHERFORD                     SPOTTER REPORTED NUMEROUS
                                          STREETS FLOODED ALONG
                                          JEFFERSON PIKE NEAR
                                          MURFREESBORO ALONG WITH
                                          SOME EVACUATIONS.

0200 PM    FRANKLIN                  TN   FLOOD
12/16/00   WILLIAMSON                     SPOTTER REPORTED FLOODING
                                          AROUND THE INTERSECTION OF
                                          CRITZ AND WEST HARPETH
                                          ROADS AND IN THE FRANKLIN
                                          AND SPRING HILL AREAS.

HS
Local storm report, Dec 16, 4:02 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
402 PM CST SAT DEC 16 2000

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    LAWRENCEBURG              TN   FLOOD
12/16/00   LAWRENCE                       COUNTY EMA REPORTED
                                          FLOODING WITH TWO PEOPLE
                                          RESCUED.

0230 PM    SHELBYVILLE               TN   FLOOD
12/16/00   BEDFORD                        COUNTY EMA REPORTED
                                          FLOODING ALONG BUGSCUFFLE
                                          ROAD.

0210 PM    MURFREESBORO              TN   FLOOD
12/16/00   RUTHERFORD                     SPOTTER REPORTED ONE TO
                                          TWO FEET OF WATER ALONG A
                                          400 YARD SECTION OF OLD
                                          NASHVILLE HIGHWAY NEAR
                                          MURFREESBORO.

0100 PM    LAWRENCEBURG              TN   FLOOD
12/16/00   LAWRENCE                       COUNTY EMA REPORTED
                                          HIGHWAY 64 CLOSED ABOUT 8
                                          TO 10 MILES OUTSIDE OF
                                          LAWRENCEBURG.

1200 PM    FRANKLIN                  TN   FLOOD
12/16/00   WILLIAMSON                     COUNTY EMA REPORTED
                                          FAIRVIEW ROAD AND SEVERAL
                                          OTHER ROADS CLOSED DUE TO
                                          HIGH WATER.

HS

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 15, 9:31 PM CSTFlash Flood WarningOHXCannon, Coffee, DeKalb, Rutherford3 hr
Dec 16, 12:08 PM CSTFlash Flood WarningOHXDavidson, Giles, Lawrence, Macon, Maury, Rutherford and 4 more3 hr
Dec 16, 12:42 PM CSTTornado WarningOHXGiles, Lincoln48 min
Dec 16, 1:05 PM CSTFlash Flood WarningOHXBedford, Lincoln, Marshall2 hr
Dec 16, 1:30 PM CSTFlash Flood WarningOHXClay, Jackson, Overton, Smith105 min
Dec 16, 2:00 PM CSTFlash Flood WarningOHXCannon, DeKalb105 min
Dec 16, 2:12 PM CSTFlash Flood WarningOHXCoffee, Franklin, Grundy, Warren93 min
Dec 16, 3:00 PM CSTFlash Flood WarningOHXPutnam, White2 hr
Dec 16, 3:15 PM CSTFlash Flood WarningOHXBedford, Davidson, Giles, Lawrence, Lincoln, Marshall and 6 more105 min
Dec 16, 3:35 PM CSTFlash Flood WarningOHXBedford, Coffee, Franklin, Moore, Warren85 min
Dec 16, 4:55 PM CSTFlash Flood WarningOHXCannon, Clay, Coffee, Cumberland, DeKalb, Fentress and 11 more3 hr
Dec 16, 5:15 PM CSTSevere Thunderstorm WarningOHXCumberland45 min
Dec 16, 5:20 PM CSTSevere Thunderstorm WarningOHXFentress40 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.